Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 90, NWS Twin Cities, MN

September 8, 2009Stevens County, Swift County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 8, 2009, 7:33 AM CDT for Stevens County, Swift County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2009, 7:33 AM CDT (12:33 UTC)
Expired
Sep 8, 2009, 8:15 AM CDT
In force
42 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Stevens County, MN, Swift County, MN

The radar

The Aberdeen radar (KABR), 185 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 081233
SVRMPX
MNC149-151-081315-
/O.NEW.KMPX.SV.W.0090.090908T1233Z-090908T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 AM CDT TUE SEP 8 2009

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL STEVENS COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHWESTERN SWIFT COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 815 AM CDT

* AT 732 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME
  NORTHWESTERN SWIFT COUNTY...OR ABOUT 18 MILES SOUTHWEST OF
  MORRIS...AND MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN SWIFT AND SOUTHERN STEVENS
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE WINDOWS...SIDING AND VEHICLES. DAMAGING WINDS
ARE ALSO EXPECTED...WHICH WILL UPROOT TREES AND DOWN POWER LINES.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4555 9612 4555 9585 4533 9597 4532 9613
TIME...MOT...LOC 1233Z 206DEG 11KT 4536 9607

$$
1 follow-up statement
000 
WWUS53 KMPX 081258
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
758 AM CDT TUE SEP 8 2009

MNC149-151-081315-
/O.CON.KMPX.SV.W.0090.000000T0000Z-090908T1315Z/
STEVENS MN-SWIFT MN-
758 AM CDT TUE SEP 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR EXTREME NORTHWESTERN SWIFT AND SOUTH CENTRAL STEVENS COUNTIES...

AT 758 AM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE SEVERE STORM WAS LOCATED OVER
EXTREME SOUTH CENTRAL STEVENS COUNTY...OR ABOUT 7 MILES EAST OF
ARTICHOKE...AND MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHWESTERN SWIFT AND SOUTHERN
  STEVENS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE WINDOWS...SIDING AND VEHICLES. DAMAGING WINDS
ARE ALSO EXPECTED...WHICH CAN UPROOT TREES AND DOWN POWER LINES. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4541 9607 4555 9604 4555 9585 4541 9593
TIME...MOT...LOC 1258Z 206DEG 11KT 4543 9602

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 5:53 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 8, 5:53 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
553 AM CDT TUE SEP 8 2009

.DISCUSSION...

CLUSTER OF SHOWERS AND EMBEDDED THUNDERSTORMS IN E SODAK HAS BEEN
HOLDING TOGETHER WELL AS IT LIFTS NE ABOUT 20 TO 25 MPH TOWARD WC
MN. 00Z RAOB AT ABR HAS SHOWED A MARKED INCREASE IN PWAT FROM 12Z UP
TO 1.25 INCHES ALONG WITH NICE INCREASE IN ELEVATED INSTABILITY. THE
GFS SEEM TO BE PICKING UP ON THIS DEVELOPMENT BEST BRINGING SOME QPF
INTO WC MN DURING THE MORNING. SEE THAT 00Z ECMWF NOW ALSO PICKING
UP THIS DEVELOPMENT.  WENT ALONG WITH THIS IN GRIDS BRING IN SLIGHT
CHANCE POPS ABOUT AS FAR EAST AS AXN AND ILL.  WAS TEMPTED TO RAISE
MAX TEMPS A BIT FOR TODAY WITH WEDGE OF WARM AIR AHEAD OF APRCHG
CDFNT...BUT CONCERN THAT MORE MID/HIGHS CLOUDS TODAY WILL PUT A
DAMPER ON TEMPS.

MODELS CONTINUE PRETTY MUCH OF TRACK OF TIMING OF MAIN BAND OF
PRECIPITATION TONIGHT AND WEDNESDAY ACROSS AREA.  CANT ARGUE WITH
MODEL TRENDS OF DECREASING QPF FROM W-E ACROSS AREA AS TROF RUNS
INTO STABLE HIGH PRESSURE WHICH HAS BEEN PARKED ACROSS AREA FOR
NEARLY A WEEK. SURFACE FRONT PRETTY MUCH LOSES ITS IDENTITY AS IT
MOVES INTO EASTERN CWA LATER WEDNESDAY WITH LITTLE CHANGE IN WIND
DIRECTION AND LITTLE IF ANY 850 MB COOLING.

MODELS ARE CONTINUING WITH TREND OF PULLING CLOSED UPPER LOW
FORECAST TO BEGIN IMPACTING AREA OF FRIDAY...FURTHER AND FURTHER SW
WITH LESS COOLING INTO AREA.  INTRODUCED SOME THUNDER ON FRIDAY
MAINLY WESTERN CWA AS SURFACE TROF MOVES INTO W MN AND CLOSED UPPER
LOW DROPS S ACROSS DKTS BRINGS SOME FORCING. DIFFICULT TO PUT
MUCH RESOLUTION INTO POPS FOR THE WEEKEND WITH PERSISTENT INVERTED
TROF ACROSS AREA...SO USED A BROAD BRUSH WITH CHANCE POPS.

.AVIATION.../12Z TAF ISSUANCE/

MAIN AVIATION CONCERNS WILL BE EARLY MORNING FG/BR FOR
KEAU/KSTC/KMSP...BUT THIS SHOULD QUICKLY DISSIPATE AS PREVIOUS
DAYS AS DAYTIME MIXING DEVELOPS ALONG WITH STRONGER BOUNDARY LAYER
WINDS. SHRA/TSRA ACROSS FAR WESTERN MN WILL AFFECT KRWF/KAXN THIS
MORNING...BUT WILL CONTINUE VCSH WITH CBS FOR THE NEXT 6 HRS. DO
NOT EXPECT ANYTHING WIDESPREAD AS DEEP LAYER MOISTURE WILL RESIDE
IN THE DAKOTAS. LATER THIS EVENING/OVERNIGHT WILL BE THE MAIN SHOW
FOR THE NEXT 24/30 HR TAF PERIOD AS LOWER CEILINGS AND A BETTER
CHANCE OF SHRA/TSRA DEVELOP. LATER SHIFTS WILL HIGHLIGHT AREAS OF
LOWER CEILINGS/VSBY AS CONVECTION BECOMES APPARENT. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/JLT
Hazardous weather outlook, Sep 8, 3:52 AM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
352 AM CDT TUE SEP 8 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
090900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
352 AM CDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL APPROACH WESTERN MINNESOTA THIS EVENING AND
THEN PUSH INTO MINNESOTA OVERNIGHT. A FEW THUNDERSTORMS AHEAD OF
THE FRONT COULD BECOME SEVERE LATE THIS AFTERNOON AND EVENING IN
WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA ON
WEDNESDAY AS A WEAKENING COLD FRONT MOVES THROUGH. THUNDERSTORMS
ARE POSSIBLE AGAIN FRIDAY...MAINLY IN WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
AND EVENING IN WEST CENTRAL MINNESOTA.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:48 AM CDTSpecial Weather StatementMPXPope42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.